RCP-SoPW 2019 – Be alert for signs of immunotherapy toxicity


  • Conference Reports
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

by Rachel Pugh

Novel immunotherapy treatments have toxic effects even though they have provided answers to some of the entrenched immunosuppression problems accompanying traditional chemotherapy.

In her talk at the joint conference in Cardiff of the Royal College of Physicians/Society of Physicians in Wales, Dr Caroline Besley, a consultant haematologist at Bristol Haematology and Oncology Centre, focused on the toxicities accompanying new immunotherapy approaches such as immune checkpoint inhibitors and CAR-T cells. [1]

In her overview of cancer treatment, she explained how conventional chemotherapy (characterised by its indiscriminate off-target effects, largely predictable side effects and immunosuppression) was now moving towards immunotherapy, which is targeted, has on-target off tumour effects, unpredictable side effects and is immunostimulatory.

The new treatments work on the principles that the immune system has a role in controlling cancer in all of us every day and the immune evasion allows cancer to grow and metastasise. Some of them have remarkable effects, such as the use of immune checkpoint inhibitors in Hodgkins lymphoma and CAR-T cells in bad outcome patients.

Early immunotherapies such as rituximab have proved more effective than chemotherapy and are now widely used. They have been further refined to produce bispecific antibodies which represent a promising approach to cancer treatment due to their dual specificity for both tumour antigens on target cells and for surface markers on immune effector cells. Blinatumomab is a first-in-class BiTE antibody that couples with CD19 and CD3 which enables a patient's T cells to recognise malignant cells.

But patients can eventually relapse, because T cells are very complex and can be turned on and off by immune checkpoints.  To deal with this effect, there have been developments in the field of immune checkpoint inhibitors such as PDL1 and CTLA-4, which block immune checkpoint proteins from binding with partner proteins.

Six checkpoint inhibitors have been approved for use in melanoma, NSCLC (non-small cell lung carcinoma), urothelial cell cancer, Merkels cell cancer, Hodgkin’s lymphoma, Squamous cell cancers of the head and neck.

However, immune checkpoint inhibitors (ICIs) can cause acute toxicity in some patients.

*  Colitis - presents as inflammatory bowel disease (IBD), especially the descending colon, months after discontinuation of therapy

*  Endocrine - often subtle with fatigue, nausea and headache. thyroiditis and thyrotoxicosis

*  Hypophysitis - central adrenal insufficiency presenting as adrenal crisis. Type 1 diabetes presenting with ketoacidosis

*  Pneumonitis - most common cause of ICI-related death. Presents with SoBoE (shortness of breath on exhalation), cough, wheeze, pain, commonly coexists with other IRAEs (immune-related adverse events) (50%). ICs can also cause pleural effusions and sarcoidosis

CAR-T cells produce remarkable benefits for bad outcome patients, such as those with relapsing refractory lymphoma. It involves the removal of the T-cell from a patient, the reengineering of them in a laboratory and reintroducing them into the patient. CAR-T is now commissioned by the NHS for acute lymphoblastic leukaemia and Diffuse large B-cell lymphoma (DLBCL).

Toxicities are the result of rapid expansion of CAR-T cells in the patient, leading to a massive release of inflammatory cytokines, peaking 7-12 days after infusion. Prompt recognition and treatment is needed to avoid fatalities. The main forms of toxicity are:

*  Cytokine release syndrome (CRS) - rapid onset, affects 50-90% of patients (severe in 45%) with 20% requiring care in ITU (Intensive therapy units). Treatment is with tocilizumab

*  ICANS is the second most common acute toxicity observed with CAR T‐cell therapy. It can occur during CRS or more commonly after CRS has subsided. It typically presents as a toxic encephalopathy with word‐finding difficulty, aphasia, and confusion but can progress in more severe cases to unconsciousness and coma . If associated with CRS, treatment is with Tocilizumab.

Said Besley: “In the USA patients are receiving cellular therapies on an ambulatory basis and are being seen as day patients. Whilst this is not going to happen on the NHS any time soon, the projection is that we are going to start treating one patient in South West UK on an ambulatory basis. Patients with toxicities from cellular treatments may turn up at a unit near you, so you need to know how to recognise them.”